'Heart' side-effects of medication - can they vary?

Not sure if I really know what I'm asking here, except not medical advice - if I really do feel weird I'll get help etc, but this doesn't seem like an urgent thing, more a 'has anyone else had this?'

Basically I've been having an asthma flare-up the last few weeks. Coming out of it now and tapering down the pred, but for the last week or so (especially today) I've been having what I'd think of as fairly typical side-effects of lots of LABAs/SABAs (or caffeine, but I only have that once a week to stay awake in lectures after asthma has messed up sleep - I don't drink coffee, tea or Coke etc) ie palpitations, heart feeling a bit weird, shaky hands etc. Mostly at night but have been noticing it more in the day.

This doesn't surprise me that much in one way, because I used to get this when asthma was playing up before and then when starting Symbicort (400/12 3 puffs 2x a day so a fair amount of LABA but it wasn't bothering me when asthma was doing better). It makes sense that having difficulty breathing and taking lots of reliever would do this.

I should also say, I've had my heart checked out several times before because of fast pulse etc being noticed (ECG, echoes, Holter etc) and they've noticed it does go a bit fast/odd at times but this is apparently benign and not an issue - so I'm not worried that I have a serious heart problem or anything, it's just kind of annoying and doesn't help with sleep.

I guess I'm just a bit puzzled about why this is happening now the asthma is improving and I'm taking LESS reliever than the last couple of weeks - unless it was just pushed into the background before by lungs? At the moment I'm really not taking that much, but a couple of weeks ago it was LOADS of Ventolin. I thought I'd got used to the Symbicort by now, even the increased dose which I've now been on 6 months.

Has anyone else found that when their asthma flares up and they need to take a lot more reliever it does this for a bit (even if you're not currently taking that much Ventolin etc) then eventually settles down?

Can't really work out whether to mention it - seems a bit pointless really because a) it's more just uncomfortable than worrying b) not sure what they could do about just the symptoms and c) my heart's really been investigated a fair amount before and nothing was wrong, so I really don't want to start saying 'oh it feels funny' for no reason because I suspect they will investigate again but can't see what's changed - it doesn't feel any different from before, just that I haven't had this for a bit, and I don't want to get labelled as 'anxious' (esp since even though I really don't think it's that because I don't feel at all anxious, obviously these symptoms can also be due to anxiety and that seems to be what a lot of people would jump to).

Sorry for the long ramble and apologies if I shouldn't be asking this on here! It's just getting a bit annoying and I wondered if anyone else had had similar and if you felt that it was important to mention it to dr etc or if it's just an inevitable side effect.

4 Replies

  • Could it be that now your airways are recovering that the meds are actually getting in there and causing more side effects? I know that sometimes when I use my nebuliser (especially my little omron) that the racing heart is so bad that I can't get to sleep until it has settled down.

  • I do get this randomly, I particularly tend to notice it at night as you I'm more still.etc.


  • Thanks! Good to know it isn't just me though sorry to hear you both have the same. Even if you know it's not actually a problem, it's still not pleasant.

    I rang the AUK nurses as I thought they might have some ideas and they were lovely as usual - said I should definitely mention it when I see my cons next week because it's not nice to have these side effects and they might be able to do something, such as putting me on separate inhalers instead of Symbicort - since obviously I'm getting loads of formoterol with that dose which might not always be needed along with the ICS.

    She also said it sounds like things need 'tidying up' a bit and I need to ask them eg how to use the Atrovent exactly which is something I'm still not sure about, and for a detailed plan which really tells me what to do, and what to take when, and how to use it all - definitely agree that things need 'tidying up' as I've felt a bit like they're content to let things carry on as they are with the asthma side of things (as opposed to breathing pattern issues which are much improved) without really looking to see if it's the best way of doing things or if it's actually helping as much as it could.

  • 2 months ago I had palpitations every day and at night they were worse-lasting for a few hours sometimes! This definitely correlated with my increased salbutamol intake. I asked the asthma nurse and she said that the salbutamol is the one that causes it as it contains beta-antagonists which basically make your heart beat faster. That is my understanding of it.

You may also like...